Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 5, 2017, 5:56 PM CDT for Reno County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 5, 2017, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
000
WWUS83 KICT 052256
SPSICT
Special Weather Statement
National Weather Service Wichita KS
556 PM CDT SAT AUG 5 2017
KSZ067-052330-
Reno KS-
556 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
* Until 630 PM CDT
* At 553 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Buhler...moving east at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3814 9801 3818 9773 3817 9770 3793 9771
3797 9798
TIME...MOT...LOC 2256Z 271DEG 11KT 3806 9779
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:37 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 5, 3:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 337 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Aug 5 2017 Main Hazards: Thunderstorm potential and IFR/MVFR potential. Isolated to scattered storms should develop across central/eastern Kansas mid-late afternoon, with coverage of storms likely increasing as they propagate southward into south- central/southeast Kansas tonight. Most terminals except for RSL will have at least a VCTS group this afternoon/evening, while ICT and CNU will have a TEMPO +TSRA group this evening given higher confidence in storm coverage in the south/southeast. As low-level winds back to a north-northeasterly direction behind the surface wave track overnight into Sunday morning, most short term model data suggests stratus will develop across central Kansas. Confidence is high in at least MVFR ceilings, but IFR is certainly plausible at RSL and GBD. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072-095- 096-099-100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Aug 5, 4:43 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 443 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail around the size of ping pong balls, winds around 60 mph and torrential rains are likely in most areas. For further details, please refer to Severe Thunderstorm Watch number 440, which is in effect until 11 PM CDT, and the Flash Flood Watch, which is in effect until 7 AM CDT Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible for primarily Southeast Kansas on Sunday and along the Oklahoma border Sunday Night. Thunderstorms that occur in far Southeast Kansas may produce some small hail and 40 to 50 mph winds. Scattered thunderstorms are possible for most periods from Tuesday through Friday. The thunderstorms should be neither strong nor severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 5, 5:30 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 530 PM CDT SAT AUG 5 2017 KSZ092-052300- Sumner KS- 530 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... * Until 600 PM CDT * At 528 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Conway Springs...moving northeast at 25 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Conway Springs. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3724 9765 3742 9779 3747 9770 3747 9738 TIME...MOT...LOC 2230Z 235DEG 21KT 3738 9764 LAWSON
Local storm report, Aug 5, 5:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST HUTCHINSON 38.07N 97.91W
08/05/2017 M68 MPH RENO KS ASOS
&&
JMCLocal storm report, Aug 5, 5:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST KINGMAN 37.65N 98.11W
08/05/2017 M60 MPH KINGMAN KS TRAINED SPOTTER
&&
JMCLocal storm report, Aug 5, 5:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG KINGMAN 37.65N 98.11W
08/05/2017 KINGMAN KS TRAINED SPOTTER
SMALL TREE LIMBS WERE DOWNED FROM SUSTAINED WINDS OF 50
TO 60 MPH.
&&
JMCLocal storm report, Aug 5, 5:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 7 WSW ATLANTA 37.40N 96.88W
08/05/2017 E1.75 INCH COWLEY KS TRAINED SPOTTER
&&
JMCSpecial weather statement, Aug 5, 5:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
556 PM CDT SAT AUG 5 2017
KSZ067-052330-
Reno KS-
556 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
* Until 630 PM CDT
* At 553 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Buhler...moving east at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3814 9801 3818 9773 3817 9770 3793 9771
3797 9798
TIME...MOT...LOC 2256Z 271DEG 11KT 3806 9779
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:05 AM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Aug 5, 4:51 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 54 min |
| Aug 5, 5:48 AM CDT | Special Weather Statement | ICT | Elk | 57 min |
| Aug 5, 6:46 AM CDT | Special Weather Statement | ICT | Wilson | 59 min |
| Aug 5, 7:46 AM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 29 min |
| Aug 5, 8:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 14 min |
| Aug 5, 10:25 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 24 hr |
| Aug 5, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 24 hr |
| Aug 5, 10:45 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 24 hr |
| Aug 5, 4:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 50 min |
| Aug 5, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Aug 5, 5:06 PM CDT | Special Weather Statement | ICT | Rice | 24 min |
| Aug 5, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
| Aug 5, 5:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 5, 5:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Aug 5, 5:30 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Aug 5, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 37 min |
| Aug 5, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 35 min |
| Aug 5, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 49 min |
| Aug 5, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 5, 6:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 5, 6:20 PM CDT | Areal Flood Warning | ICT | Cowley | 18 hr |
| Aug 5, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Aug 5, 6:44 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Aug 5, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Aug 5, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 47 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.